As I look back on last year, 2000, I am
amazed that I survived as well as I did. In mid-August of that year, I
started developing what appeared to be anxiety attacks. I was
overworked, stressed, and felt very anxious. I was having hot flashes.
I finally went to see my family doctor who thought I was
"depressed." I sure didn't feel depressed, but hey, he's the
expert. He did bloodwork and eliminated menopause-type symptoms (I am
47). He suggested anti-depressents for me. Approximately two
weeks after starting Zoloft, I began to have traveling, random joint pains
that would last as little as an hour in one place, or as long as a day.
This went on for over a month. I read that arthralgia and joint pains
are a less common side effect of the Zoloft. My physician wanted me to
remain on the Zoloft. A few weeks later I was concerned about all of
these side effects and told my doctor I was discontinuing the drug.
The pharmacist told me that it would take 4 days to two weeks for the side
effects to subside. They continued and worsened. By the end of
November I could not get myself out of bed, in the shower, on or off the
toilet, or dress myself because of the joint pains and swellings. I
could not wear my shoes because my feet were so swollen, nor could I walk
without much pain. Somehow I managed to miss only a few days here and
there of work. As I look back, I honestly don't know how I did it.
But I did. I kept on going. Maybe having my routine helped me
mentally deal with the unknown that was happening to my body. I was
scared. I made an appointment with a rheumatologist immediately and
was able to get in within two weeks. My knees were so stiff I could
barely get myself in or out of cars, but I did it. Initially, he saw
no evidence of joint problems or RA or anything like that. My sed rate
was elevated, but not horribly. He was convinced that I was suffering
from a viral infection and could have these symptoms up to six months.
This doctor is a specialist at the University of Wisconsin Medical Clinics,
so I was in good, trusting hands. A month later I had a follow up
appointment. At that time he noticed slight swelling in the area
around my knuckles by my index finger. That is a sign to the doctor
that something more is indeed going on. He started me on a low dose (5
mg.) of prednisone for the pain and told me to return in three weeks.
I did and informed me that the pain was more manageable, but definitely not
gone. The prednisone had helped. That was another clue that this
was inflammatory. Being a teaching hospital, I was put through every
test imaginable at that time. Every vital organ in my body was tested,
x-rayed, and went through ultrasound. I was a wreck with worry about
what could be wrong. I had no diagnosis. In March I switched to
a rheumatologist closer to home so I would not be away from my job as much.
My first appointment I was again put through a thorough physical. That
doctor diagnosed me within 10 minutes with RA. He thought I was doing
okay on just the Plaquenil and 5 mg of prednisone. He even has many
patients in remission on just Plaquenil alone. I was hopeful!
Four months later I had a swelled right knee that needed to be drained and
at that time he informed me that I needed to start a DMARD that was
stronger. I resisted, cried, had a fit, everything imaginable because
I did not want to take toxic medications. Well, I did start the
methotrexate. And three weeks later I was considerably better.
And I was able to drop the prednisone down. I have had no side
effects. My lab work is consistently good. I am able to live my
life almost as before RA began. There is hope. We can never give
up. I don't know what started this or what the cause is for my case.
It doesn't matter any longer. I have RA and I have to treat it and
live with it. Arthritis Insight is the reason I kept on going and the
reason I took my methotrexate. Without it I know my anxiety would have
been much greater. If I could give anyone any advice that is beginning
their journey with RA, it is do not be afraid and gather as much information
as you can. You can do this!